Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 7, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at May 5, 2020, 9:40 AM CDT for Brown County, Marshall County, Nemaha County, Kansas. It took effect at May 5, 2020, 12:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2020, 9:40 AM CDT (14:40 UTC)
- In effect from
- May 5, 2020, 12:00 PM CDT
- Expired
- May 5, 2020, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -223 m²/s²
- 0-3 km storm-relative helicity
- -244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WWUS73 KTOP 051440 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 940 AM CDT Tue May 5 2020 KSZ010>012-052245- /O.NEW.KTOP.WI.Y.0007.200505T1700Z-200505T2300Z/ Marshall-Nemaha-Brown- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, and Horton 940 AM CDT Tue May 5 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Marshall, Nemaha and Brown Counties. * WHEN...Winds increase this morning with the strongest winds during the early to mid-afternoon hours. Winds decrease this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
2 follow-up statements
688 WWUS73 KTOP 052007 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 307 PM CDT Tue May 5 2020 KSZ010>012-052300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-200505T2300Z/ Marshall-Nemaha-Brown- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, and Horton 307 PM CDT Tue May 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Nemaha, Marshall and Brown Counties. * WHEN...The strongest winds will be during the mid-afternoon hours. Winds decrease this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
387 WWUS73 KTOP 052253 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 553 PM CDT Tue May 5 2020 KSZ010>012-060000- /O.EXP.KTOP.WI.Y.0007.000000T0000Z-200505T2300Z/ Marshall-Nemaha-Brown- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, and Horton 553 PM CDT Tue May 5 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... The winds have decreased below adviosry criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 5, 5:34 AM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 5, 5:34 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 534 AM CDT Tue May 5 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 258 AM CDT Tue May 5 2020 The pattern over the northern half of North America remained fairly amplified with several shortwaves noted while southern portions of the continent remained in a nearly zonal pattern per the 07Z water vapor imagery. Looking closer over the central plains, a wave was moving east across the mid MO river valley with an upper trough axis rotating through the eastern part of KS. At the surface, A frontal boundary had pushed into the Red River Valley as high pressure built in over the central high plains and dry air moved in from the northwest. && .SHORT TERM...(Today and tonight) Issued at 258 AM CDT Tue May 5 2020 For today, the expectation is for subsidence behind the upper trough axis to bring sunny skies to the area by the afternoon with chances for precip close to nil. Forecast soundings show very good mixing of the boundary layer today with an almost unidirectional wind profile from the northwest. So while the good insolation is expected to push afternoon temps into the lower 70s, windy conditions are likely to make it feel cooler. Momentum transfer in the well mixed boundary layer is forecast to bring wind gusts in the 30 to 40 MPH range beginning late this morning and continuing through the afternoon. This may prove problematic for anyone working outside with a tent. Models continue to show a compact little shortwave digging southeast across the forecast area tonight. Most of the guidance is now picking up on the wave and saturating the mid levels enough for some light showers to move across the forecast area. Fortunately forecast soundings show little if any elevated instability so the forecast dosen't even mention thunder. Precip amounts are likely to be a tenth of an inch of less given the progressive nature of the wave. Lows should fall back into the mid 40s thanks to some dry air that should be in place and winds becoming variable. .LONG TERM...(Wednesday through Monday) Issued at 258 AM CDT Tue May 5 2020 There is better agreement from the operational models for a more amplified wave to move through the central plains within northwest flow aloft. So there is better confidence there could be some warm air advection precip during the day Thursday and then another round of precip with the frontal passage Thursday night. GFS progs show limited instability advecting this far north with some elevated instability on the order of a couple hundred J/kg possible. There there may be some thunder with the precip Thursday afternoon and evening, but severe weather does not look very probable at this time. Northwest flow is progged to continue through the weekend with cool high pressure keeping temps generally below normal for early May. There could be some weak perturbations within the flow. The more obvious of these looks to move through Saturday and Saturday night. Models have trended towards keeping the better dynamics northeast of the forecast area. So this may allow a cold front to move through dry on Saturday night. I don't know I would rule out precip chances all together, but the national blend keeps POPs less than 20 percent and confidence in going higher than this is low. There is a chance for precip on Monday as the GFS/ECMWF/Canadian develop a low pressure system over southeast CO and set up an overrunning pattern in the low levels. Synoptic scale dynamics look to be subtle, but the ECMWF does show a low amplitude wave coming over the Rockies. This may be enough for a stronger response in the developing return flow and reason to keep some low chance POPs in the forecast. Although confidence is not high as these patterns with subtle features tend to change from run to run. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 534 AM CDT Tue May 5 2020 Weak subsidence and dry air are expected to keep VFR conditions prevailing. Shortwave tonight might bring some light showers, but only about half of the solutions generate any precip. So will leave any mention of precip out of the forecast for now and only show some mid level CIGs. Strong mixing should cause northwest winds to gust between 20KT and 35KT today. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 5, 5:57 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 557 AM CDT Tue May 5 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-061100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 557 AM CDT Tue May 5 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, May 5, 3:54 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM TSTM WND DMG 6 NNW PAXICO 39.14N 96.22W
05/04/2020 WABAUNSEE KS PUBLIC
ROOF OF A PREFABRICATED BUILDING BLOWN OFF.
TIME ESTIMATED FROM RADAR.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.